Authors: Bradley Erich, PharmD Candidate 2019: UMKC School of Pharmacy and Jeremy Hampton, PharmD, BCPS: UMKC School of Pharmacy
Police officers and emergency responders carry a large amount of equipment that can weigh up to 20-30 pounds, on average. With a fully loaded equipment belt or pack, it can be cumbersome to carry any additional equipment, even an item as small as a naloxone syringe or canister. Due in part to the increasing opioid-induced morbidity, emergency responders and police officers carry naloxone for emergency situations in their vehicles, where they are readily available upon arrival to a possible overdose scene. This raises the question: Is it appropriate to store naloxone in a vehicle for extended periods of time? In addition, what temperature ranges are appropriate for naloxone to be stored in? In the heat of the summer, and in the cold of the winter, temperatures inside of a vehicle can range from less than 0° Fahrenheit to greater than 100° Fahrenheit, depending on the outside temperature and the time the vehicle has spent unattended.
According to the manufacturer of Narcan® Nasal Spray (Adapt Pharma, oral communication, January 2018)3, the recommended storage temperature is 59° - 77° Fahrenheit, with excursions permitted of no greater than 24 hours at 39°- 104° Fahrenheit. The manufacturer recommends that the product not be frozen, refrigerated, or exposed to light for prolonged periods. The stability of Narcan® Nasal Spray is based on the product being removed from its original blister pack packaging. According to the manufacturer of Evzio® (naloxone for injection) (Kaleo, Inc, oral communication, January 2018)4, the recommended storage is 59° - 77° Fahrenheit, with brief excursions permitted between 39° - 104° Fahrenheit. Although studies have not yet been conducted to determine potency following exposure to extreme temperatures, the manufacturer notes that potency may be negatively impacted when exposed to temperatures below 39° or above 104° Fahrenheit. The product should be stored in the outer case provided, it should not be frozen or refrigerated, and the solution in the auto-injector should always be checked for discoloration or particulate matter prior to administration. If discoloration or particulate matter is observed, the product should not be administered.
Immediate availability of naloxone for emergency situations is vital for first responders and emergency staff, whether that supply is carried with them or stored in their vehicle. However, consideration should also be given to maintaining the drug’s stability and potency. The manufacturers of Narcan ® Nasal Spray and Evzio ® Auto-Injector both have recommendations that their products may have excursions (including time in emergency vehicles) between 39° - 104° Fahrenheit.3,4 Adapt Pharma recommends excursions do not last any longer than 24 hours for Narcan® Nasal Spray,3 and although Kaleo Inc. (Evzio® Auto-Injector) provides no information regarding an excursion window, they recommend checking the solution for discoloration or particulate matter prior to administration.4
The symptoms of opioid intoxication/overdose are largely dependent on factors such as type, amount, potency of the substance(s) ingested, the presence of co-ingestants, and the degree of opioid tolerance (or naivety) of the patient. For example, the synthetic opioid carfentanil will produce a profound state of sedation and respiratory depression which is resistant to “standard” doses of naloxone (0.04 mg to 0.4 mg), and reports of doses in excess of 10 mg naloxone have been required to reverse the respiratory depressant effects10, whereas morphine-induced respiratory depression may be reversed with as little as 0.04 mg of naloxone.10
With the high variability of severity and type of symptoms based on each person and the type of substance they ingested, the question arises: How much naloxone is needed to reverse the opioid overdose?
According to the American Heart Association, naloxone is a recommended component of the pulseless arrest treatment algorithm in a patient that is suspected of an acute opioid overdose. The recommended starting dose is 2 mg IN, or 0.4 mg IM. Reversal of respiratory depression should be considered the clinical endpoint, and doses should be repeated every 2-3 minutes until this effect is elicited, using caution to avoid precipitating withdrawal symptoms. Additionally, continuous monitoring of the patient until advanced help arrives is imperative, paying careful attention to respiratory rate, level of awareness, and pulse. If the respiratory rate drops below 8 breaths per minute, it is advisable to administer additional doses of naloxone as necessary.8
For patients who have used a longer acting or synthetic product such as methadone, fentanyl, or carfentanil, a continuous infusion of naloxone may be considered in order to sustain the reversal effects. The infusion rate should be calculated based on the initial dose required to reverse respiratory depression. Following the IM/IN/IV bolus dose, initiate the infusion at a rate of two-thirds of the initial effective naloxone bolus per hour, titrating as necessary to ensure proper patient response and to prevent withdrawal symptoms, if possible.7 For example, if 2 mg of IV naloxone is required for initial reversal of respiratory depression, the initial infusion rate for naloxone should be 1.3 mg/hour and may be titrated every 5-10 minutes as necessary to maintain a respiratory rate greater than eight breaths per minute.
According to the CDC, the mortality rate associated with synthetic opioid overdoses from tramadol, fentanyl, and carfentanil has increased by 72.2% from 2014 – 2015, with increases noted across all demographics and regions in the United States.5 This increase in mortality directly correlates to an increase in the illicit manufacture of fentanyl and fentanyl analogs, including acetylfentanyl, beta-hydroxythiofentanyl, butyryl fentanyl, AH-7921, thiafentanil, U-47700, furanyl fentanyl, and 4-fluoroisobutyryl fentanyl. These analogs are extremely potent, precipitate significant respiratory depression, and are associated with high naloxone dose requirements.10
In summary, opioid overdoses and deaths related to opioids continue to rise in the United States, and show no bounds to demographics, age, region, or socioeconomic status. Vigilance and immediate support from emergency personnel is imperative to serve and save patients from potentially fatal overdoses of opioids. Due to the increase in opioid-related morbidity and mortality, many first responders now carry naloxone so that it may be rapidly administered to patients with a suspected opioid overdose. A concern related to this practice involves the storage of naloxone syringes in the cab of responders’ vehicles, thereby subjecting the drug to extreme temperatures and raising the question as to whether loss of potency is a concern and, if so, what storage practices should be followed. Although information is sparse regarding temperature excursions for naloxone, manufacturers have stated that “brief” excursions in temperatures of up to 104-degrees Fahrenheit have been noted without subsequent loss of potency. To minimize the risk of potency loss, it is recommended that if naloxone is to be stored in first responder vehicles, the drug should be stored in such a way that it is sequestered from direct heat, i.e., storage in a glove compartment, console, or small cooler may be recommended.